MAUDE Adverse Event Report: LSI SOLUTIONS, INC. COR-KNOT; INSTRUMENT, LIGATURE PASSING AND KNOT TYING

LSI SOLUTIONS, INC. COR-KNOT; INSTRUMENT, LIGATURE PASSING AND KNOT TYING
Model Number 030850
Health Effect - Clinical Codes Foreign Body In Patient (2687); Foreign Body In Patient (2687)
Date of Event 03/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There are no data from this subject publication or subsequent discussions with the surgeon author that indicate the described cerebral embolism event was caused by a titanium fastener.The published imaging studies show a foreign body that did not look like a crimped, hollow, mushroom shaped titanium fastener.The results of a post event transesophageal echo study of this patient's mitral valve demonstrated: "close inspection of the annuloplasty ring suggested that all titanium clips were present." with a foreign body that does not look like a titanium fastener and all of the fasteners remaining in the heart where they were intended, the basis of the conclusion in this paper that the embolism is a titanium fastener is not supported.X-ray images of the head, which must have already been taken during the post event cta process, can be excellent at providing high resolution images of titanium fasteners (see "the cor-knot device may serve as an ideal radiopaque marker of the annular plane for future valve-in-valve implantation", czerny et al., ann thorac surg 2014;98:1485-6).Despite several requests, the results of an evaluation of the simple head x-ray images have not been provided.At this time, we believe what this embolic foreign object actually is and its source remain unknown.One previous report is known regarding titanium fastener embolism; an uncrimped titanium fastener was radiographically imaged in an asymptomatic patient undergoing a non-related study.As evaluated through medwatch report (b)(4) and subsequent communication with the surgeon, hospital staff and patient, this embolized fastener was very clearly shown by x-ray images to be uncrimped and therefore not properly deployed.The way it got into this patient is also unknown.Fortunately, the patient has never had any symptoms.If the event in this new medwatch filing from the publication had been caused by an embolized, crimped titanium fastener (which again does not appear to be the case), it would represent a crimped titanium fastener embolic rate of 1 in approximately 5 million titanium fasteners in cardiac patients, or a relative risk rate of 0.0000002.At this time, with greater than 11 year clinical experience across the world, we know of no embolic events from properly deployed titanium fasteners and of the aforementioned single reported embolic event, in which an uncrimped fastener somehow got into a patient but caused no symptoms.The potential risk of titanium fastener embolization is therefore extremely low and there are no known related adverse clinical effects from embolism caused by the proper use of this broadly accepted technology.Most importantly, this patient in this paper recovered completely and remains healthy.
 
Event or Problem Description
In (b)(6) 2011, an otherwise healthy (b)(6) male became symptomatic with mitral valve regurgitation and underwent a robot assisted mitral valve repair utilizing a triangular resection of a p1 segment and implantation of a 32-mm annuloplasty ring secured with sutures and cor-knot® titanium fasteners.An intraoperative transesophageal echocardiogram revealed mild residual mitral valve insufficiency with no stenosis.The patient did well postoperatively.In (b)(6) 2013, the patient fell while playing tennis and was treated for scalp lacerations.A ct scan of his head at the time was normal.In (b)(6) 2016, the patient experienced transient double vision and 11 days later presented with sudden onset aphasia and facial weakness.Tissue plasminogen activator was administered systemically with complete resolution of the symptoms the following day.The patient remained well with no neurologic symptoms after treatment.In (b)(6) 2017, the patient's cardiac surgeon published "delayed metallic embolization of a cor-knot fastener" (thorac cardiovasc surg rep 2017;6:e40-e41).In our company's ongoing surveillance of product related surgical literature, we independently found this publication.Our company's president, a surgically trained physician, promptly contacted this paper's cardiac surgeon author.The surgeon author specifically reconfirmed that the post event transesophageal echocardiogram demonstrated that all fasteners were intact around the annuloplasty prosthesis within the heart.And most importantly, the surgeon author again confirmed the patient continues to do very well with no neurologic impairment and no further sequelae are expected.For clarity, we have elected to submit this report and our analysis in this present medwatch filing.

Brand Name
COR-KNOT
Common Device Name
INSTRUMENT, LIGATURE PASSING AND KNOT TYING
Manufacturer (Section D)
LSI SOLUTIONS, INC.
7796 victor-mendon road
victor NY 14564
Manufacturer Contact
christopher miller
7796 victor-mendon road
victor, NY 14564
5858696665
MDR Report Key7728834
Report Number1320468-2018-00002
Device Sequence Number16541253
Product Code HCF
UDI-Device Identifier00850200006254
UDI-Public850200006254
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K100593
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
2 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number030850
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2018
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/27/2018
Supplement Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number0
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR